South Dakota, 2018

Hail in South Dakota, May 18, 2018

May 18, 2018 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over southwestern Meade County, producing hail to golf ball size in the Tilford area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over southwestern Meade County, producing hail to golf ball size in the Tilford area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 12:44 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, May 18, 12:44 PM MST, 3 hours 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
144 PM MDT Fri May 18 2018

.DISCUSSION...(This Evening Through Friday)
Issued at 116 PM MDT Fri May 18 2018

Water vapor shows large upper trof covering much of the western
CONUS with an upper low over southwest WY. Cool/moist boundary
layer flow is from the north/northeast across northeast WY and
western SD behind main surface trof, and satellite imagery shows a
secondary low over northwest SD with frontal boundary westward
along the MT/WY border. Some -shra beginning to develop near that
boundary, as well as in the central Black Hills along convergence
boundary.

Atmosphere is having somewhat of a hard time recovering from last
night's MCS, but there is still a few more hours of heating to
go. Airmass to the south of the aforementioned secondary low/front
is destabilizing with MLCAPE currently around 500 J/KG to near
1000 J/KG towards the NEB border, and those values should continue
to creep upwards this afternoon. Convection is expected to
increase this afternoon into the evening, mostly from northeast WY
and southwest SD into the Black Hills and west central SD, as
short wave embedded in southwest flow aloft approaches. While
shear is quite modest, a few stronger to possibly severe storms
are expected mainly over far southwest SD and the Black Hills, and
possibly southern portions of Campbell and Weston counties.
Airmass further to the north, generally near and north of I-90,
does not look to support much severe threat. Activity will
gradually weaken later this evening and overnight.

Upper low will form over eastern CO and track into central NEB on
Saturday, with chilly temps and some gusty northerly winds for our
area. Best chance for -shra will be south of I-90 across western
SD.

Upper level ridge building into our region should bring warmer and
mainly dry conditions for the end of the weekend into early next
week. Southwest flow aloft returns for mid/late week bringing more
unsettled weather.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1140 AM MDT Fri May 18 2018

Scattered showers and thunderstorms are expected ahead of a cold
front this afternoon through the early overnight hours, particularly
across southwestern SD and near the Black Hills. MVFR cigs and
brief reductions in vsbys are possible in any showers/storms.

Behind the cold front tonight, gradually deteriorating cigs are
expected, becoming MVFR to IFR area-wide. Some limitations to
vsbys due to BR/FG are also expected. In addition, gusty north to
northeast winds will develop late tonight through tomorrow.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...Sherburn
Hazardous weather outlook, May 18, 3:42 AM MST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
442 AM MDT Fri May 18 2018

SDZ012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-071-
191300-
Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
442 AM MDT Fri May 18 2018 /542 AM CDT Fri May 18 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms over northeastern
Wyoming and portions of western South Dakota this afternoon and
evening. Damaging wind gusts and large hail will be the main threat
from the stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily chances for thunderstorms can be expected next week as warmer
air returns to the region. At this time, the threat for severe
storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-191300-
Harding-Perkins-
442 AM MDT Fri May 18 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms this afternoon and evening.
Widespread severe weather is not expected, but a stronger storm or
two is possible with strong winds and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily chances for thunderstorms can be expected next week as warmer
air returns to the region. At this time, the threat for severe
storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 18, 3:01 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
401 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             6 SSW FAIRPOINT         44.66N 102.83W
05/18/2018  M0.25 INCH       MEADE              SD   COCORAHS

&&

JC
Special weather statement, May 18, 3:29 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Rapid City SD
429 PM MDT FRI MAY 18 2018

SDZ025-072-182300-
Northern Foot Hills SD-Sturgis/Piedmont Foot Hills SD-
429 PM MDT FRI MAY 18 2018

...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE AND EAST CENTRAL
LAWRENCE COUNTIES...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sturgis, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sturgis, Apple Springs, Fort Meade and Bear Butte State Park.

This Includes Interstate 90 in South Dakota between Mile Markers 28
and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter until this storm passes.

&&

LAT...LON 4440 10362 4449 10349 4443 10334 4441 10334
      4431 10353
TIME...MOT...LOC 2228Z 310DEG 12KT 4443 10353

JC
Special weather statement, May 18, 3:31 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
431 PM MDT FRI MAY 18 2018

SDZ024-182300-
Northern Black Hills SD-
431 PM MDT FRI MAY 18 2018

...STRONG THUNDERSTORM OVER SOUTH CENTRAL LAWRENCE COUNTY...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm over
Black Fox Campground, or 13 miles south of Lead, moving north at 10
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Black Fox Campground.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4422 10391 4422 10371 4414 10376 4414 10391
TIME...MOT...LOC 2231Z 198DEG 9KT 4416 10384

JC
Special weather statement, May 18, 3:37 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Rapid City SD
437 PM MDT FRI MAY 18 2018

SDZ031-073-182330-
Pennington Co Plains SD-Southern Meade Co Plains SD-
437 PM MDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
NORTHEASTERN PENNINGTON COUNTIES UNTIL 530 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elm Springs, or 41 miles northeast of Rapid City, moving southeast at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elm Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4441 10264 4448 10254 4437 10216 4413 10250
TIME...MOT...LOC 2237Z 316DEG 17KT 4440 10253

Eagan
Special weather statement, May 18, 3:53 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Rapid City SD
453 PM MDT FRI MAY 18 2018

SDZ024-072-182315-
Northern Black Hills SD-Sturgis/Piedmont Foot Hills SD-
453 PM MDT FRI MAY 18 2018

...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE COUNTY...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tilford, or near Sturgis, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tilford.

This Includes Interstate 90 in South Dakota between Mile Markers 36
and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4432 10354 4440 10342 4431 10327 4420 10345
TIME...MOT...LOC 2252Z 314DEG 13KT 4432 10345

JC
Local storm report, May 18, 4:07 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
507 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             TILFORD                 44.30N 103.43W
05/18/2018  E1.50 INCH       MEADE              SD   TRAINED SPOTTER

&&

EAGAN

The radar

The Rapid City radar (KUDX), 51 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meade

When
May 18, 4:07 PM MST to 4:12 PM MST
Where
Meade County, Tilford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.300, -103.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748700.